Thunderstorm Wind, Custer
- When
- May 21, 2:13 AM MST
- Where
- Custer County, Wind Cave
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.550, -103.480
A late night thunderstorm briefly became severe over the southern Black Hills, producing a 65 mph wind gust at the Wind Cave National Park RAWS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A late night thunderstorm briefly became severe over the southern Black Hills, producing a 65 mph wind gust at the Wind Cave National Park RAWS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 1:57 AM MST, 16 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 257 AM MDT Fri May 21 2021 .DISCUSSION...(Today Through Thursday) Issued at 255 AM MDT Fri May 21 2021 08z surface analysis had cold front from western ND to low over southeast WY. Front was inching eastward with widespread stratus/areas fog behind it. Low level jet supporting elevated convective clusters over the CWA. Looks like the last batch is moving northeastward from the Black Hills tapping into 0.5-1KJ/kg MUCAPE. Water vapour had upper low spinning over central CA and this will be the main weather maker for the weekend. Today/tonight, upper low moves into northern NV as southwest flow strengthens ahead of it over the northern plains. Southeast WY surface low drops into eastern CO as cold front stalls east of the Black Hills. Generally around 1KJ/kg MLCAPE available with rather strong MLCIN, except perhaps right on the cold front, especially if stratus doesn't make it all the way into south central SD. However, moderate MUCAPE available with increasing shear for elevated convection for the late afternoon/evening hours. Marginal risk for hail plausible. Have cut temperatures a lot behind the front and left them alone ahead of the front, but large potential for bust. Saturday, upper low moves little as cold front slides east of the CWA. Cape/shear will be sufficient for marginal risk of severe storms over south central SD. Temperatures will be near guidance. Sunday, upper low ejects into MT. Surface low develops ahead of it across WY and moves into MT. Flow strengthens considerably as cold front heads northeast as warm front and dry line surges into the CWA. 1-2KJ/kg MLCAPE forecast with substantial 0-6km shear reaching at least 50-60kts. Triple point could pass from eastern WY into far western SD. Conceptually, this setup signals potential for significant severe thunderstorms over parts of the area with all modes possible. Will have to watch closely. Drier pattern emerges for early next week, but several shortwaves will move across the US/Canadian border resulting in periodic frontal passes and chances for shra/ts. && .AVIATION...(For the 06Z TAFS Through 06Z Friday Night) Issued At 1053 PM MDT Thu May 20 2021 Showers and thunderstorms will continue across portions of western SD with isolated areas of MVFR/IFR in heavier showers. Following the showers and thunderstorms, a cold front is pushing through the area tonight. Behind the front, conditions continue to deteriorate toward IFR as low stratus develops. These low stratus will persist through Friday morning across northeastern WY and far western SD. LIFR conditions will be found across higher elevations late tonight into Friday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 525 AM MDT Thu May 20 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening, potentially lingering into tonight. Some of these storms could be severe, with damaging winds and large hail the primary threats. Highest coverage of thunderstorms and potential for severe storms will be over northeastern Wyoming and far western South Dakota, including the Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and thunderstorm chances will continue across the area through the weekend. Isolated strong to severe storms will also be possible, particularly on Friday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1038 PM MDT Thu May 20 2021 SDZ030-031-073-210515- Custer Co Plains SD-Pennington Co Plains SD- Southern Meade Co Plains SD- 1038 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE...NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES... At 1037 PM MDT, Doppler radar was tracking an area of strong thunderstorms 3 miles west of Scenic, or 36 miles southeast of Rapid City, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wasta, Scenic, Owanka, Wicksville and northern Badlands National Park. This includes Interstate 90 in South Dakota between Mile Markers 84 and 104. LAT...LON 4370 10244 4372 10276 4415 10273 4416 10231 TIME...MOT...LOC 0437Z 185DEG 33KT 4380 10262 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 8 S WALL 43.88N 102.24W
05/20/2021 M57 MPH PENNINGTON SD MESONET
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 1152 PM MDT Thu May 20 2021 SDZ027-041-210630- Fall River SD-Southern Foot Hills SD- 1152 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORMS OVER SOUTHEASTERN FALL RIVER COUNTY... At 1152 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 2 miles north of Montrose to 9 miles east of Ardmore. Movement was north at 30 mph. Penny size hail will be possible with these storms. Locations impacted include... Smithwick, Ardmore, Rumford and Angostura Reservoir. LAT...LON 4331 10373 4332 10315 4300 10338 4300 10377 TIME...MOT...LOC 0552Z 201DEG 28KT 4296 10371 4297 10349 Sherburn
Special Weather Statement National Weather Service Rapid City SD 1232 AM MDT Fri May 21 2021 SDZ027-029-041-074-210715- Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD- Southern Black Hills SD- 1232 AM MDT Fri May 21 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTH CENTRAL FALL RIVER COUNTIES... At 1231 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Cascade Falls, or 12 miles southeast of Edgemont, moving north at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Hot Springs, Argyle, Cottonwood Springs Dam, Cascade Falls, Maverick Junction, Cold Brook Reservoir, western Angostura Reservoir and southwestern Wind Cave National Park. LAT...LON 4318 10351 4321 10369 4357 10369 4353 10330 TIME...MOT...LOC 0631Z 191DEG 25KT 4322 10360 Sherburn
Special Weather Statement National Weather Service Rapid City SD 206 AM MDT Fri May 21 2021 SDZ027-029-074-210845- Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD- 206 AM MDT Fri May 21 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTH CENTRAL FALL RIVER COUNTIES... At 205 AM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Argyle, or 12 miles northeast of Edgemont, moving northeast at 35 mph. Half inch hail will be possible with this storm. This strong thunderstorm will be near... Argyle and Cottonwood Springs Dam around 215 AM MDT. Cold Brook Reservoir around 220 AM MDT. Pringle and Wind Cave National Park around 225 AM MDT. Blue Bell around 240 AM MDT. Buffalo Corrals around 245 AM MDT. LAT...LON 4337 10375 4350 10385 4377 10344 4352 10325 TIME...MOT...LOC 0805Z 234DEG 30KT 4346 10373 Sherburn
Special Weather Statement
National Weather Service Rapid City SD
248 AM MDT Fri May 21 2021
SDZ026-028>031-042-074-210930-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Oglala Lakota SD-Southern Black Hills SD-
Rapid City SD-
248 AM MDT Fri May 21 2021
...STRONG THUNDERSTORMS OVER CENTRAL CUSTER...NORTHWESTERN OGLALA
LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES...
At 248 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Custer State Park to 4 miles southeast of
Buffalo Corrals to 3 miles south of Buffalo Gap. Movement was
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hermosa, Buffalo Gap, Fairburn, Red Shirt, Folsom, Hayward, Red Shirt
Table Overlook, Stockade Lake, Legion Lake, Buffalo Corrals, State
Game Lodge, Thompson Butte, Blue Bell, Center Lake, Custer State
Park, Black Gap, Mount Coolidge, Black Hills Playhouse, Rapid City
Airport and northeastern Wind Cave National Park.
LAT...LON 4356 10338 4378 10354 4404 10307 4383 10285
4348 10288 4348 10336
TIME...MOT...LOC 0848Z 234DEG 22KT 4375 10348 4359 10333 4344 10334
SherburnThe Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951966.